MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS SYRINGE 3ML LL W/NDL 20X1 RB; PISTON SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS SYRINGE 3ML LL W/NDL 20X1 RB; PISTON SYRINGE
Catalog Number 309578
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It has been reported that one syringe 3ml ll w/ndl 20x1 rb has been found containing foreign matter before use.The following has been provided by the initial reporter: it was reported that prior to injecting glycopyrrolate the nurse had trouble pushing the medicine trough and had to have the doctor on duty remove the syringe from the needle and that's when a foreign substance was noticed in the syringe.Per email: we, hopefully, averted what could have been a very serious, life-threatening situation this morning.Glycopyrrolate was drawn up into a bd 3 ml syringe, lot #9140817, item #309578.There was no difficulty in drawing up the medication; however, when the nurse attempted to give the medication, the needle could not be removed by the nurse.The medical director was in the bay, and he was able to remove the needle from the syringe.When he did so, he noted the foreign body in the syringe.We immediately pulled all syringes from this lot number and saved the medication vials from which the medication was drawn.The medication vials do not appear to have any contaminants in them.We have taken the contaminated syringe to our lab director.She will look at it under the microscope, and, if possible, culture a small part of the contaminant.
 
Additional Manufacturer Narrative
H.6.Investigation summary one photo and one thousand 3ml syringes in fully sealed blister packs from batch 9140813 (p/n 309678) were received and evaluated.It was observed in the photo and in one of the received samples there was brown foreign matter attached to the tip of the syringe in the fluid path.It appeared to be grease and was larger than level 2 in size which was rejectable per product specification.The machine was inspected on (b)(6) 2019 for all possible points of contact with the tip of the syringe.From the limited number of contact points, it was determined the contamination occurred during assembly.The sample was sent for ftir (fourier transform infrared) to confirm the composition of the foreign mater.Ftir analysis was completed on the dark material observed in the barrel tip.A small portion of this material was removed from the sample and prepared for ftir spectral analysis.The spectral analysis shows that this material is most likely grease mixed with polypropylene.Potential root cause for the foreign matter defect is associated with the assembly process.It is possible machine adjustments were made at assembly and excess grease was not removed properly.During the inspection on (b)(6) 2019, no contamination of syringes was observed.No corrective actions are necessary based on the defective rate identified.Batch 9140813 is considered in compliance with our product specification requirements.A device history record review showed no rejected inspections or quality issues during the production of the provided lot number that could have contributed to the reported defect.Complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored monthly.Our business team regularly reviews the collected data for identification of emerging trends.H3 other text : see section h.10.
 
Event or Problem Description
It has been reported that one syringe 3ml ll w/ndl 20x1 rb has been found containing foreign matter before use.The following has been provided by the initial reporter: it was reported that prior to injecting glycopyrrolate the nurse had trouble pushing the medicine trough and had to have the doctor on duty remove the syringe from the needle and that's when a foreign substance was noticed in the syringe.

Brand Name
SYRINGE 3ML LL W/NDL 20X1 RB
Common Device Name
PISTON SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
route 7 and grace way
canaan CT 06018
MDR Report Key9292846
Report Number1213809-2019-01120
Device Sequence Number11333463
Product Code FMF
UDI-Device Identifier30382903095781
UDI-Public30382903095781
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K980987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Catalogue Number309578
Device Lot Number9140817
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2019
Initial Date Received by Manufacturer 10/23/2019
Supplement Date Received by Manufacturer10/23/2019
Initial Report FDA Received Date11/07/2019
Supplement Report FDA Received Date01/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;